Heart Arrhythmias & Long QT Syndrome
For our page on Congenital Short QT Syndrome (CSQTS) , click here.
There are many types of heart rhythm abnormalities, also known as arrhythmias or dysrhythmias. If the rhythm is abnormally fast, it is called a tachycardia; abnormally slow rhythms are called bradycardias. Some rhythm abnormalities have a normal average heart rate (also called pulse rate), but are abnormal in that the rhythm is irregular or because some or all beats start in parts of the heart other than the sinus node, the heart's normal pacemaker.
What is the QT interval?
It is a measurement, made from the electrocardiogram (ECG or EKG). It reflects the duration of the electrical activity that controls contraction of the cells of the heart muscle.
Long QT Syndrome
Long QT syndrome refers to a condition in which there is an abnormally long QT interval on the electrocardiogram. It can be inherited ("congenital long QT") or acquired ("acquired long QT") such as induced by drugs or abnormally low levels of the salts normally found in the blood, such as potassium and magnesium. The inherited form occurs due to abnormalities in certain proteins in the heart cells, and these protein abnormalities are in turn caused by abnormalities in the genes that produce those proteins. Many people, despite having a normal QT interval under normal conditions, may develop a prolonged QT and associated rhythm abnormalities when taking certain medications; this tendency may also be inherited. A list of drugs that prolong the QT interval or cause Torsades de Pointes can be found on our site at View the QT Drugs List.
Torsades de Pointes
Torsades de pointes is a syndrome of polymorphic ventricular arrhythmia occurring in the setting of marked prolongation of the electrocardiographic QT interval. It occurs in individuals with genetic mutations in genes that control expression of sodium or potassium channels and is a frequent cause of sudden death in these individuals. It also occurs as a complication of drugs that prolong the QT interval by blockade of potassium channels.
Over 170 marketed drugs and an equivalent number of drugs under development have been found to prolong the QT interval and induce, in some individuals, torsades de pointes (see QT Drug List). Drug-induced torsades de pointes is a relatively rare event but can be as high as 2-3% with some drugs.1,2
A great deal has been learned about the inherited long QT syndrome through the collection of data in an international registry.3-5 Far less is known about the drug-induced syndrome because of the infrequent nature of the occurrence and the absence of a comprehensive data base. Only 1% of serious adverse reactions to drugs are ever reported to the Food and Drug Administration (FDA).
- Hohnloser SH, Woosley RL. Sotalol. N Engl J Med 1994; 331:31-38.
- Schwartz PJ, Woosley RL. Predicting the Unpredictable: Drug-Induced QT Prolongation and Torsades de Pointes. J Am Coll Cardiol 2016;67:1639-50.
- Zareba W, Moss AJ, Le Cessie S, Locati EH, Robinson JL, Hall WJ et al. Risk of cardiac events in family members of patients with Long QT syndrome. J Am. College Cardiol 1995; 26(7):1685-1691.
- Schwartz PJ, Moss AJ, Vincent GM, Crampton RS. Diagnostic criteria for the long QT syndrome: An update. Circ 1993; 88:782-784.
- Moss AJ, Schwartz PJ, Crampton RS, Tzivoni D, Locati EH, MacCluer J et al. The long QT syndrome. Prospective longitudinal study of 328 families. Circ 1991; 84(3):1136-1144.